Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS Paducah, KY

June 25, 2018Pope County, Illinois

NWS Paducah, KY issued this flash flood warning at Jun 25, 2018, 3:25 AM CDT for Pope County, Illinois. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 3:25 AM CDT (08:25 UTC)
Expired
Jun 25, 2018, 9:15 AM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Pope County, IL

The radar

The Paducah radar (KPAH), 34 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:40 AM CDTHEAVY RAIN 3.92 N Golconda, IL24 HOUR RAINFALL ACCUMULATION.
Jun 25, 7:48 AM CDTHEAVY RAIN 2.55Dixon Springs, IL24 HOUR RAINFALL ACCUMULATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

789 
WGUS53 KPAH 250825
FFWPAH
ILC151-251130-
/O.NEW.KPAH.FF.W.0026.180625T0825Z-180625T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
325 AM CDT MON JUN 25 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Pope County in southern Illinois...

* Until 630 AM CDT.

* At 323 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen in the Allens Spring and Dixon Springs areas in 
  portions of west central Pope County. Flash flooding is expected 
  to begin shortly.

Additional rainfall amounts of upwards of 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3716 8849 3734 8871 3760 8871 3760 8841
      3743 8841 3739 8847 3734 8848 3729 8851
      3726 8851 3721 8845 3716 8843 3707 8846
      3707 8849

$$

SP
3 follow-up statements
537 
WGUS73 KPAH 250938
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
438 AM CDT MON JUN 25 2018

ILC151-251130-
/O.CON.KPAH.FF.W.0026.000000T0000Z-180625T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pope IL-
438 AM CDT MON JUN 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
POPE COUNTY...

At 436 AM CDT, Doppler radar indicated that heavy rain due to 
thunderstorms had largely moved out of the warned area. However, 
water may be slow to recede in certain areas and additional 
thunderstorm development is possible. Therefore, flash flooding is 
still a concern.

Additional rainfall amounts of over 1 inch are possible in the 
warned area. This is on top of 2 to 3 inches that have already 
fallen in central portions of the county since midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3716 8849 3734 8871 3760 8871 3760 8841
      3743 8841 3739 8847 3734 8848 3729 8851
      3726 8851 3721 8845 3716 8843 3707 8846
      3707 8849

$$

SP
623 
WGUS53 KPAH 251113
FFWPAH
ILC151-251415-
/O.EXT.KPAH.FF.W.0026.000000T0000Z-180625T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
613 AM CDT MON JUN 25 2018

The National Weather Service in Paducah has extended the

* Flash Flood Warning for...
  Pope County in southern Illinois...

* Until 915 AM CDT.

* At 611 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Additional thunderstorms which 
  are producing heavy rain will move into the area over the next 
  hour or two. An additional inch or more of rain is expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3716 8849 3734 8871 3760 8871 3760 8841
      3743 8841 3739 8847 3734 8848 3729 8851
      3726 8851 3721 8845 3716 8843 3707 8846
      3707 8849

$$

16
854 
WGUS73 KPAH 251228
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
728 AM CDT MON JUN 25 2018

ILC151-251415-
/O.CON.KPAH.FF.W.0026.000000T0000Z-180625T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pope IL-
728 AM CDT MON JUN 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
POPE COUNTY...

At 727 AM CDT, Doppler radar indicated thunderstorms continuing to 
produce heavy rain across the warned area. Several inches of rain 
has fallen across the county during the overnight hours. However, 
the heavy rainfall will move out of the county within the next hour 
to hour and a half. An additional inch of rain could fall during 
that time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3716 8849 3734 8871 3760 8871 3760 8841
      3743 8841 3739 8847 3734 8848 3729 8851
      3726 8851 3721 8845 3716 8843 3707 8846
      3707 8849

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:01 AM CDT, 24 minutes earlier.

Area forecast discussion, Jun 25, 3:01 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
301 AM CDT Mon Jun 25 2018

.SHORT TERM...(Today through Wednesday night)
Issued at 300 AM CDT Mon Jun 25 2018

Primary concerns in the short term include the ongoing potential
for flash flooding this morning, followed by intermittent chances
for showers and thunderstorms through mid week. Confidence in the
near term forecast is relatively high given good model agreement
in the overall synoptic pattern, though the impact of lesser known
mesoscale impacts keeps a lid on confidence in temporal and
spatial details.

First things first...numerous showers and thunderstorms have raked
across mainly the southern half of the forecast area since Sunday,
particularly southeast Missouri, far southern Illinois, and western
Kentucky. While the initial round of storms had largely exited
the region at the time of this discussion, additional activity was
expanding in coverage near the confluence of the Mississippi and
Ohio Rivers. Several factors are at play, including upper level
energy in the form of a slow moving MCV over the Lower Ohio Valley,
a quasi-stationary frontal boundary draped across far southern
portions of the region, and very strong low level confluence on
the north side of a 30-40 knot H85 speed max oriented parallel to
the boundary.

CAM models, including those within the HREF, indicate this set-
up will persist through early morning. With precipitable water
values near 2 inches, flash flooding will become more of a concern
through the early morning in locations that receive repeat heavy
rains. Given that we're already in Flash Flood Warning mode and
the event is expected to wrap up in another 6 to 8 hours, a watch
at this point seems like an afterthought. Will instead let the
warnings and statements handle the situation.

Looking out beyond this morning, a closed upper low currently over
Nebraska is forecast to slowly progress east into the Great Lakes
through Wednesday. Energy from this low will act upon the warm,
moist, and unstable air mass in place across the region to result
in intermittent chances for showers and thunderstorms. After the
rain comes to an end later this morning, model consensus suggests
that much of the midday and afternoon should turn out dry with
the region in between systems. However, prefer to leave a slight
chance of thunderstorms in the forecast given our proximity to the
boundary.

That boundary will begin to lift north as a warm front tonight as
as the upper low approaches. This will result in an increasing
chance for showers and thunderstorms tonight, especially after
midnight and continuing into Tuesday morning. Yet another round of
storms is possible late Tuesday night into Wednesday as a final
wave of energy pivots south of the Great Lakes low. While a couple
of strong/severe storms cannot be ruled out during the period,
the main concern will remain localized flooding given the high
atmospheric moisture content. Conditions will begin to dry out
late Wednesday and Wednesday night as an upper level ridge
expands east from the Plains.

An overall warming trend is anticipated through mid week. Highs
are forecast to climb from the mid/upper 80s today into the lower
90s by Wednesday. Heat index readings on Wednesday are forecast to
peak near 100 across most of the area, and may even reach 105 in
portions of southeast Missouri.

.LONG TERM...(Thursday through Sunday)
Issued at 300 AM CDT Mon Jun 25 2018

To start out the long term period, the center of an upper level high
will be situated just to our west and will steadily be building
eastward with time. The ECMWF and GFS ensemble means continue to
insist on the possibility of convection at least on the eastern
periphery of this upper high, which would impact the eastern half of
the CWA on Thursday. It does appear that the better moisture will be
just to our east. Also, seeing as though previous shifts have
lowered POPs to below mentionable, do not see enough evidence to put
any substantial POPs back in. However, will still indicate a sliver
of slights up against our neighbors to the east. Temperatures on
Thursday will also be quite toasty and range from the lower to
middle 90s with heat indices 105 to 110 degrees with the awfully
high dew points we will have in place.

By 12Z Friday, the upper level high should be directly overhead.
Really should not be much in the way of precipitation but isolated
convection is certainly possible and models have been hinting at
this for several days. Right now the better moisture will be
situated in the eastern half of the area. The hot and very humid
weather will continue on Friday as well. We will be dealing with
some very dangerous conditions from mid to late week. Precautions
will definitely need to be made by folks in our region as high
temperatures are forecast to be in the mid 90s once again on
Friday with heat indices at least in the 105 to 110 degree range.

The center of the upper level high will shift east during the day on
Saturday and once again, we could see an isolated or widely
scattered storm, but there are no signals of organized areas of
convection to deal with. Highs on Saturday may end up being a degree
or two cooler, but it probably won't feel like it. By Sunday, the
pattern gets pretty messy with multiple solutions from the available
suite of models. Will maintain slight chances to account for these
chances.

&&

.AVIATION...
Issued at 300 AM CDT Mon Jun 25 2018

On and off convection will continue through early to mid morning.
Ceiling and visibility restrictions to MVFR and even IFR are
possible beneath the heaviest thunderstorms. Conditions should
transition to primarily VFR after 14Z. Isolated thunderstorms
cannot be ruled out during the late morning and afternoon, but low
coverage precludes a mention in the forecast at this time. Better
chances of showers/storms should arrive overnight Monday night
into Tuesday morning. Variable winds around 5 knots or less will
prevail through the TAF period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...CW
AVIATION...RJP
Hazardous weather outlook, Jun 24, 3:57 PM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 PM CDT Sun Jun 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A marginal to slight risk of severe thunderstorms remains over the
outlook area this afternoon and tonight. The primary severe
weather hazards with any severe storms will be damaging winds and
hail. An isolated tornado cannot be totally ruled out, especially
in or near the warm frontal boundary.

Locally heavy rain, capable of producing isolated flooding, will
also be a concern overnight. Repeated movement of thunderstorms
over the same area will be possible. At this time, there is the
potential for one to locally three inches of rain over parts of
west Kentucky, southern Illinois, and the delta region of
southeast Missouri. Be watchful the the potential of flooding at
night.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to severe storms may are possible late Monday and
Tuesday. A marginal risk of severe storms is forecast for Monday.

Thunderstorms are still forecast on Wednesday, but will become few
and far between for the rest of the week.

Heat index values will be in the upper 90s to near 100 over
southeast Missouri and southwest Kentucky on Monday and Tuesday.

Outside of any thunderstorm activity for the remainder of the
week, heat index values will range between 100 to 105 degrees on
Wednesday, with widespread 105 to potentially 110 degree readings
expected Thursday through Saturday. A Heat Watch or Heat Advisory
may be required for the outlook area during the latter half of
this week.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a basic weather watch in case activation
is requested. Reports of wind damage, hail, or rainfall in excess
of an inch is appreciated, along with the time, location, and
specifics of the severe weather.

RLS/CW/Smith

In the hours before

Special weather statement, Jun 24, 9:30 PM CDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
930 PM CDT SUN JUN 24 2018

KYZ009-250245-
Calloway KY-
930 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALLOWAY COUNTY UNTIL 945
PM CDT...

At 929 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Murray, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
New Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3674 8822 3673 8810 3672 8808 3669 8807
      3666 8807 3661 8804 3654 8803 3651 8804
      3650 8805 3650 8821
TIME...MOT...LOC 0229Z 259DEG 23KT 3659 8812

SP
Special weather statement, Jun 24, 10:27 PM CDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
1027 PM CDT SUN JUN 24 2018

KYZ019-250345-
Daviess KY-
1027 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIESS COUNTY UNTIL
1045 PM CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitesville, or 15 miles east of Owensboro, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Whitesville and Knottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3764 8689 3762 8692 3763 8695 3760 8698
      3761 8701 3783 8690 3784 8689 3784 8685
      3779 8682 3774 8682 3771 8686 3767 8682
TIME...MOT...LOC 0327Z 288DEG 40KT 3770 8685

SP
Local storm report, Jun 25, 2:55 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
255 AM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLOOD            2 N OLIVE BRANCH        37.20N 89.35W
06/25/2018                   ALEXANDER          IL   LAW ENFORCEMENT

            WATER OVER ROUTE 3 NORTH OF OLIVE BRANCH.

&&

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:02 PM CDTSevere Thunderstorm WarningPAHGallatin, White25 min
Jun 24, 9:20 PM CDTSpecial Weather StatementPAHMassac25 min
Jun 25, 2:05 AM CDTFlash Flood WarningPAHAlexander3 hr
Jun 25, 2:22 AM CDTFlash Flood WarningPAHPulaski3 hr
Jun 25, 2:48 AM CDTFlash Flood WarningPAHMassac6 hr
Jun 25, 5:31 AM CDTFlash Flood WarningPAHAlexander, Pulaski, Union3 hr
Jun 25, 6:37 AM CDTAreal Flood AdvisoryPAHEdwards, Wabash3 hr

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.